0
Summaries for Patients |

Patient Who Became Acutely Ill after Stopping Anti-HIV Treatment FREE

[+] Article and Author Information

Copyright ©2004 by the American College of Physicians


Ann Intern Med. 2000;133(6):I-46. doi:10.7326/0003-4819-133-6-200009190-00006
Text Size: A A A

What is the problem and what is known about it so far?

Antiretroviral (anti-HIV) therapy consists of combinations of drugs that slow the growth of the virus. Two laboratory tests, CD4 cell count and viral load, help to monitor patients' response to anti-HIV treatment. CD4 count is a measure of immune cells; high CD4 counts are better than low ones. The viral load is the amount of the virus's genetic material in a person's blood; the lower the viral load, the better. It is well known that the virus starts multiplying rapidly throughout the body when an HIV-infected person stops anti-HIV therapy, causing the viral load in the bloodstream to increase. However, an acute illness has not been described in this setting.

Why did the researchers do this particular study?

To describe a patient who became acutely ill after stopping anti-HIV treatment.

Who was studied?

An adult man with HIV infection.

How was the study done?

The researchers described the clinical course, including CD4 cell count and viral load, before and after the patient stopped anti-HIV therapy. They also described studies that they did to rule out other possible causes of the illness.

What did the researchers find?

The patient stopped anti-HIV medicines shortly after receiving a shot of influenza (flu) vaccine. Eleven days later, he became ill with fever, muscle aches, fatigue, swollen lymph nodes, vomiting, and diarrhea. These symptoms are very similar to those that affect many people when they are first infected with HIV. The patient's CD4 count decreased from 743 to 164 cells per cubic millimeter. Viral load increased to 327,874 copies per milliliter from a previous level of less than 50 copies per milliliter. Tests did not identify any other cause of the illness. About 3 weeks later, the patient resumed anti-HIV medicines and his symptoms rapidly resolved. Within the next 2 weeks, the viral load decreased to 2743 copies per milliliter and the CD4 cell count increased to more than 500 cells per cubic millimeter.

What were the limitations of the study?

This report describes only one patient, so it can't tell us how frequently this kind of acute illness occurs when anti-HIV treatment is stopped. The relationship of the flu vaccine to the illness is uncertain, although flu vaccination does not usually cause symptoms such as these in HIV-infected persons.

What are the implications of the study?

It seems that an illness similar to that seen with initial HIV infection, along with a rapid increase in the amount of virus in the blood, can occur with the discontinuation of anti-HIV treatment. Doctors and patients should be aware that this syndrome might occur when patients stop anti-HIV drugs.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician.

The summary below is from the full report titled “Recurrence of the Acute HIV Syndrome after Interruption of Antiretroviral Therapy in a Patient with Chronic HIV Infection: A Case Report.” It is in the 19 September 2000 issue of Annals of Internal Medicine (volume 131, pages 435-438). The authors are JM Kilby, PA Goepfert, AP Miller, JW Gnann Jr., M Sillers, MS Saag, and RP Bucy.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician.

The summary below is from the full report titled “Recurrence of the Acute HIV Syndrome after Interruption of Antiretroviral Therapy in a Patient with Chronic HIV Infection: A Case Report.” It is in the 19 September 2000 issue of Annals of Internal Medicine (volume 131, pages 435-438). The authors are JM Kilby, PA Goepfert, AP Miller, JW Gnann Jr., M Sillers, MS Saag, and RP Bucy.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Topic Collections
PubMed Articles

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)